Opsoclonus–myoclonus syndrome is a combination of involuntary, arrhythmic, conjugate saccadic eye movements with myoclonus. The most common cause in adults is paraneoplastic encephalitis. Rarer causes include infections such as scrub typhus, and toxins such as organophosphates and cocaine. Organophosphates are one of the common poisonings in tropical countries such as India, causing both central and peripheral nervous system manifestations. We describe a middle-aged male farmer with unexplained altered consciousness and respiratory depression. After 2 days, he developed opsoclonus–myoclonus, and then bronchorrhoea and bradycardia, raising suspicion of organophosphate poisoning. After we had identified a very low serum cholinesterase concentration, he disclosed having consumed organophosphates.
- tropical neurology
- tropical medicine
- movement disorders
- intensive care
Data availability statement
Data are available on reasonable request.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.